Log in
Thyroid UK
91,757 members106,051 posts

Levo and alcohol

Hi

For those of you who take levo at night ...how are you tolerating alcohol before a night time dose.

Started taking levo at night but worried about having a drink.

Also does anyone feel it doesnt work as well at night or get side effects?

Have been having it at night for past 2 days and feeling abit rough. Don’t know it its the levo or just life lol.

Many thanks

23 Replies
oldestnewest

Dewberry1,

In general, I feel that alcohol affects me more quickly now than before diagnosis. That seems a very common observation.

I take my levothyroxine at bed-time.

I never feel there is any direct interaction.

2 likes
Reply

Hi

Thanks. I also can’t tolerare alcohol as well as i could. Not that i could much in the first place!

1 like
Reply

Our livers are already affected by Hashimoto's so dealing with alcohol adds an extra burden. I think taking your thyroid hormone at night should be away from food and drink.

1 like
Reply

Hi Heloise, thats interesting.Since I, ve had Hashi,s my liver results have always come back that there flucuating, down then up.I had a test done about 3 weeks ago the test come back that my liver result was quite high, my Doctor has always been baffled about this but said he was happy with it.If thats the case should, nt he have explained that to me, that if I, ve got Hashi,s it can affect your liver results.Its been worrying me.I dont drink anymore as it makes me feel unwell when I do.

Reply

I take my levo at night time, and a couple of times when I had a drink in the evening (just one G&T!) I felt really rough the next day. I can't say for sure it was the gin as I'm still building up to the right level of levo so have better days and worse days anyway - but after the second time I decided it might not be coincidence so have decided to stay off alcohol in the evenings for now. I think you can only try and see what happens for you...

1 like
Reply

Not a problem for me .Just have to remember the levo!

2 likes
Reply

I like to have a drink at the weekend and find I can't have so much or I feel quite rough. I tend to have a gin and tonic before dinner and/or a glass of wine with or after dinner. That doesn't bother me, but at our works xmas do I had a few glasses and I think it took me about a week to recover......would still do that again though as I had a great night! I know, I know, baaad girl....hurt hurrr...

5 likes
Reply

A few months ago, my levothyroxine (100mcg & 25mcg) arrived labelled "One To Be Taken Each Morning At Least 30 minutes Before Breakfast Caffeine-containing Drinks Or Other Medication".

When I asked my doctor about this, he said not to worry, take it with my breakfast if that suited me, but not to take it at night. So I stick the two little pills under my tongue when I wake up, so they dissolve in my mouth, not my stomach, and make myself a big cup of tea!

Reply

I forgot to say I don't drink alcohol anyway (hereditary migraine type reaction to it, not moral reasons!). So I can't help there!

Reply

Since all the shinnanagins with hashis and no thyoid even the smallest amount of alcohol tmakes me feel off. Never been a big drinker but even less so now. Beer has probably the worst reaction followed by wine and spirits.

Reply

I don’t use Levo anymore, I self medicate on T3 .. That said I always take my dose in the morning, is that wrong? ... As for the alcohol I’m a right **** artist and to be honest I don’t know if it I interacted or not when taking T4 and drinking

1 like
Reply

I always take my levo in the morning when I wake up as that was what I was advised to do by friends who are also on it. One also told me to take any vitamin/mineral supplements etc in the evening to get the best results from both. My doctor told me that the Levo is meant to be taken on an empty stomach at least 30 minutes before eating. I drink moderately, i.e. 2-3 drinks at night at the weekend and maybe on a couple of nights through the week and haven't had any noticeable reaction to it.

1 like
Reply

Me too..Im the same as you but I've been advised 1 hour before food and coffee.

Reply

Thanks. To be honest, it usually is about an hour after I take it before I eat, by the time I've had my shower, got dressed etc. My main disappointment is that, although my mind is far less fuzzy than it was and I'm nothing like as tired, I still can't get rid of any weight!

1 like
Reply

Tell me about it trying to exercise reduced me to tears! I can only do about 10 mins!

Reply

Same here! We're getting a dog in a few weeks so hopefully taking it for a walk twice a day will help. I've considered trying T3, but am a bit wary about it. My doctor dismissed it out of hand when I asked her, so not sure what to do.

Reply

Try some yoga then and really watch your carb intake. Try gluten free and no night shade.no .tomatoes,potatoes or peppers.

1 like
Reply

It's odd for me because I keep loosing weight. It could be the stress in my life. Heart palpitations are more frequent for me. I'm on 125 mcg. Of synthroid.

Reply

I think I will stick to morning. Because alot of times i end up taking it a good few hours before eating.

Wasn’t feeling right taking it at night made me feel more tired

Reply

My endo said I need energy during the day not at night. How were you sleeping?

Reply

I’m sleeping great... probably too much😂 but I find the mornings hard to get out of bed the body doesn’t want to move. Found it worse when i took levo at night and stated having stomach ache.

I think I also need to take a iron supplement as ferritin is low but worried because of the stomach side effects as already have issues in that department

Reply

Margar,

If levothyroxine were just an energy provider, and it had most of its impact in (say) the 12 hours immediately after taking it, your endo might have a point.

In many of us, FT4 rises slowly through the night, peaking somewhere around 05:00. This is probably closer the the effect of taking at bed-time than of taking in the morning. And the impact of levothyroxine continues long after taking it.

But the actual impact on our cells isn't just energy. It affects so many processes. And we do need energy through the night to ensure we keep warm and sleep well.

Not for one minute would I push anyone to go for any specific dosing pattern, but I wouldn't come out with a trite and very questionable (on a scientific basis) statement like that of your endo. Everyone needs to know what is possible.

1 like
Reply

Ok so here's my ormal now..I wake about 4:30 am and sleep intermitently till 7 am..Im probably not getting enough sleep...any suggestions. I take it at 6 or 7 depending and might have missed a dose this week. So I took 1/2 dose at 10 am . In my grog I think I took my ant-acid one twice..oops.

Reply

You may also like...